FDA steps up concern about Acetaminophen damage to liver
- Created on Friday, 17 January 2014 08:03
The Food and Drug Administration is recommending that doctors stop prescribing combination drugs that contain more than 325 milligrams of acetaminophen per tablet, capsule, or other dosage unit, citing the risk of possible liver damage.
The agency said in a statement Tuesday that limiting the amount of acetaminophen per dosage unit will reduce the risk of severe liver damage from an inadvertent acetaminophen overdose, which can lead to liver failure, liver transplant, and death.
"There are no available data to show that taking more than 325 mg of acetaminophen per dosage unit provides additional benefit that outweighs the added risks for liver injury," the statement read.
Combination acetaminophen drugs, such as Tylenol and Panadol, are commonly prescribed to consumers to treat pain, such as pain from acute injuries, post-operative pain, or tooth pain following dental procedures.
In January 2011, the FDA asked manufacturers of prescription combination drugs containing acetaminophen to limit the amount of acetaminophen to no more than 325 mg in each tablet or capsule by January 14, 2014.
While more than half of prescription drug manufacturers complied with the request, some combination drug products containing more than 325 mg of acetaminophen per dosage unit remain on the market, according to the agency.
The danger of liver toxicity from Acetaminophen is well known and well understood. People have the sense that Tylenol is the one safe pain killer, without major risk, but it's a mistake. Acetaminophen appears to be less toxic to the kidneys than other pain killers but more toxic to the liver. So, which organ do you like better?
However, there are some things that worsen the danger of liver damage from Acetaminophen:
1. Alcohol. Combining alcohol and acetaminophen multiples the risk of harm. So, DON'T DRINK AT ALL IF YOU ARE TAKING ACETAMINOPHEN.
2. Taking it under fasting conditions, even just missing a few meals, makes it far more likely to do harm. So, you shouldn't take Acetaminophen without eating. Furthermore, eating high anti-oxidant foods seems to offset some of the danger. It is a free-radical reaction that damages the liver, so nutrients that fight free radicals (antioxidants) inhibit the harm.
3. There are specific nutrients, and one in particular, that seem to inhibit the harm, namely, N-Acetyl Cysteine or NAC. I have been told that every hospital in this country- and maybe in the world- keeps NAC in their ER to be used in cases of Acetaminophen poiisoning. Is there any reason why NAC can't be taken preventatively along with Acetaminophen? I don't know of any. And if you didn't want to take it at the exact same time, you could certainly take it on the same day. And that is what I suggest you do. Take 500 mg of NAC two or three times a day whenever you are taking Acetaminophen. And keep taking it for several days after you stop taking Acetaminophen.
4. It can't be stressed enough that limiting the dose of Acetaminophen is extremely important. Just take as little as you can get by with. Be as strong as you can. I realize that pain is debilitating, but just try to get the pain level down to what you can reasonably tolerate. And stop it completely as soon as you can.
Unfortunately, there are no good pain killers, meaning, no safe ones. Using aspirin as a pain-killer is bad for the stomach and the kidneys- and you can bleed to death from it. All of the NSAIDs like Ibuprofen are extremely bad for the kidneys. And the active ingredient in Aleve, Naproxen, is also very bad for the kidneys.
You don't want to mess with your kidneys because damage to your kidneys is often silent and always rreversible. By the time you find out about it, it's too late.
The fact that with Acetaminophen there is a known antidote in NAC makes it more appealling to me. So, I actually keep it around, and have some here right now. Very rarely I have taken it, such as for a tooth ache. But, I have great awareness of the danger of it, and I practice all of the above in order to minimiize it, including taking NAC. I wish everybody would realize that there is a real peril involved with taking Acetaminophen. It should be done with great caution and responsibility.